Raptiva (or efalizumab), a psoriasis drug, may cause a serious brain infection and even result in death. The Food and Drug Administration on Feb. 19 issued an advisory citing three confirmed cases — and a possible fourth case — of persons being diagnosed with progressive multifocal leukoencephalopathy (PML) after they were treated with Raptiva. The Food and Drug Administration has issued a warning to doctors specializing in dermatology and patients about the psoriasis drug efalizumab, or Raptiva. The three that were confirmed dead were all taking the drug Raptiva and were reported to have had a rare brain infection called progressive multifocal leukoencephalopathy (PML). In October of 2008, the FDA forced the drug maker, Genentech to highlight in a warning regarding the risks of life-threatening infections, including PML, on their product packaging.
The FDA has also directed Genentech to develop a Risk Evaluation and Mitigation Strategy to ensure that patients receive risk information about Raptiva. Also, the FDA wants to make sure that the risks do not outweigh the benefits. If you or anyone you know is taking Raptiva, please immediately consult with your doctor about this warning. If you have been injured due to taking Raptiva, do not hesitate to call ABRAMS LANDAU at 703-796-9555.
Psorasis is a chronic, autoimmune skin disorder that causes unsightly, scaly red patches to appear on the skin. It can be devastating to the self-esteem of the people afflicted with it. Psoriasis can also affect the joints. But that’s mild compared to PML, a disease that kills a whopping 80 percent of those who contract it within just six months. Survivors of the disease usually have severe, lifelong neurological damage. The European Medicines Agency (EMA) recommended a ban on issuing any more prescriptions for Raptiva, and advised anyone on the drug to immediately find an alternative treatment. The EMA stated that “the benefits of Raptiva no longer outweight the risks because of safety concerns, including the occurrence of PML in patients taking the medicine.”